Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 15, NWS Lincoln, IL

July 8, 20225 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 8, 2022, 5:53 AM CDT for 5 counties in Illinois. It was in force for 3 hr. 25 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 5:53 AM CDT (10:53 UTC)
Expired
Jul 8, 2022, 9:00 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Cass County, IL, Logan County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 55 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:30 AM CDTFLASH FLOODSpringfield, ILSOME FLOODED STREETS IN SPRINGFIELD FROM HEAVY RAINS BETWEEN 630 AND 730 AM.
Jul 8, 7:00 AM CDTHEAVY RAIN 2.45Capital Airport, IL24 HOUR RAINFALL TOTAL.
Jul 8, 8:00 AM CDTHEAVY RAIN 2.26Springfield, IL24 HOUR RAINFALL TOTAL ON LAKE SHORE DRIVE IN SPRINGFIELD.
Jul 8, 8:00 AM CDTHEAVY RAIN 2.53Buffalo, IL24 HOUR RAINFALL TOTAL WITH 1.23 INCHES FALLING YESTERDAY.
Jul 8, 8:00 AM CDTHEAVY RAIN 2.66Springfield, IL24 HOUR RAINFALL TOTAL.
Jul 8, 8:00 AM CDTHEAVY RAIN 3.52Sherman, IL24 HOUR RAINFALL TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 2.132 Nnw Springfield, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 2.132 Nnw Springfield, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 2.672 W Riverton, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 2.672 W Riverton, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 2.774 W Springfield, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 2.774 W Springfield, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 2.785 Wnw Springfield, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 2.785 Wnw Springfield, IL
Jul 8, 9:00 AM CDTHEAVY RAIN 3.122 Se Springfield, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 3.122 Se Springfield, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 3.14Petersburg, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 3.14Petersburg, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 3.537 Sse Petersburg, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 3.537 Sse Petersburg, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 3.545 Nne Arenzville, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 3.545 Nne Arenzville, IL24 HOUR TOTAL.
Jul 8, 9:00 AM CDTHEAVY RAIN 3.673 W Tallula, IL24 HOUR TOTAL
Jul 8, 9:00 AM CDTHEAVY RAIN 3.673 W Tallula, IL24 HOUR TOTAL.
Jul 8, 9:06 AM CDTHEAVY RAIN 3.343 Ne Curran, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS53 KILX 081053
FFWILX
ILC017-107-129-137-167-081400-
/O.NEW.KILX.FF.W.0015.220708T1053Z-220708T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
553 AM CDT Fri Jul 8 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southwestern Logan County in central Illinois...
  Menard County in central Illinois...
  Northern Sangamon County in central Illinois...
  Southeastern Cass County in west central Illinois...
  Northeastern Morgan County in west central Illinois...

* Until 900 AM CDT.

* At 552 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Virginia, Sherman, Riverton, Petersburg, Athens, 
  Williamsville, Ashland, Pleasant Plains, Greenview, Mechanicsburg, 
  Tallula, Elkhart, Middletown, Cornland, Literberry, Jerome, Leland 
  Grove, Grandview and Spaulding.

This includes the following streams and drainages...
  Salt Creek, North Fork Clear Creek, Black Branch, Mauvaise Terre 
  Creek, Grove Creek, Miller Creek, Rock Creek, Lick Creek, Cabiness 
  Creek, Cantrall Creek, Clear Creek, Jobs Creek, Little Grove 
  Creek, Little Sangamon River, Cox Creek, Indian Creek, Fancy 
  Creek, Little Jobs Creek, Wolf Creek, Little Wolf Creek, Sangamon 
  River, Hoover Branch, Lost Creek, Pike Creek, Richland Creek, 
  Panther Creek, Town Branch, Griffith Creek, Middle Creek, Snake 
  Creek, North Fork Mauvaise Terre Creek, Clary Creek, Kickapoo 
  Creek, Lake Fork, Little Panther Creek, Prairie Creek, Spring 
  Creek, Concord Creek, Cuttington Creek, Conover Branch, Archer 
  Creek, Little Indian Creek, Halls Branch, Fancher Creek, South 
  Fork Sangamon River and Sugar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3987 9028 3997 9036 4004 8999 4015 8944
      3992 8936 3978 8932 3975 9018

FLASH FLOOD...RADAR INDICATED

$$

25
2 follow-up statements
697 
WGUS73 KILX 081336
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
836 AM CDT Fri Jul 8 2022

ILC017-107-129-137-167-081400-
/O.CON.KILX.FF.W.0015.000000T0000Z-220708T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IL-Logan IL-Menard IL-Morgan IL-Sangamon IL-
836 AM CDT Fri Jul 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING 
FOR SOUTHWESTERN LOGAN, MENARD, NORTHERN SANGAMON, SOUTHEASTERN CASS 
AND NORTHEASTERN MORGAN COUNTIES...

At 834 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Though the heavy rain has ended, additional light to 
moderate rain is possible through this morning. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Springfield, Virginia, Sherman, Riverton, Petersburg, Athens, 
  Williamsville, Ashland, Pleasant Plains, Greenview, Mechanicsburg, 
  Tallula, Elkhart, Middletown, Cornland, Literberry, Jerome, Leland 
  Grove, Grandview and Spaulding.

This includes the following streams and drainages...
  Salt Creek, North Fork Clear Creek, Black Branch, Mauvaise Terre 
  Creek, Grove Creek, Miller Creek, Rock Creek, Lick Creek, Cabiness 
  Creek, Cantrall Creek, Clear Creek, Jobs Creek, Little Grove 
  Creek, Little Sangamon River, Cox Creek, Indian Creek, Fancy 
  Creek, Little Jobs Creek, Wolf Creek, Little Wolf Creek, Sangamon 
  River, Hoover Branch, Lost Creek, Pike Creek, Richland Creek, 
  Panther Creek, Town Branch, Griffith Creek, Middle Creek, Snake 
  Creek, North Fork Mauvaise Terre Creek, Clary Creek, Kickapoo 
  Creek, Lake Fork, Little Panther Creek, Prairie Creek, Spring 
  Creek, Concord Creek, Cuttington Creek, Conover Branch, Archer 
  Creek, Little Indian Creek, Halls Branch, Fancher Creek, South 
  Fork Sangamon River and Sugar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3987 9028 3997 9036 4004 8999 4015 8944
      3992 8936 3978 8932 3975 9018

FLASH FLOOD...RADAR INDICATED

$$

AAT
673 
WGUS73 KILX 081358
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
858 AM CDT Fri Jul 8 2022

ILC017-107-129-137-167-081408-
/O.EXP.KILX.FF.W.0015.000000T0000Z-220708T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IL-Logan IL-Menard IL-Morgan IL-Sangamon IL-
858 AM CDT Fri Jul 8 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING FOR 
SOUTHWESTERN LOGAN, MENARD, NORTHERN SANGAMON, SOUTHEASTERN CASS AND 
NORTHEASTERN MORGAN COUNTIES...

Flood waters are receding, as the heavy rain has ended. Be aware 
that water may still be over roadways, and please continue to heed 
remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT for portions of 
central Illinois, east central Illinois and west central Illinois.

LAT...LON 3987 9028 3997 9036 4004 8999 4015 8944
      3992 8936 3978 8932 3975 9018

$$

AAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:42 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 8, 5:42 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
542 AM CDT Fri Jul 8 2022

.SYNOPSIS...
Issued at 259 AM CDT Fri Jul 8 2022

Showers and storms will be ongoing this morning with scattered
chances continuing into the afternoon hours. Redevelopment later
this afternoon into evening could pose a risk for scattered severe
storms mainly along and south of I-70. Cooler and drier weather is
on tap for the weekend with temperatures in the low to mid 80s and
lower humidity.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 259 AM CDT Fri Jul 8 2022

Surface analysis this morning depicts a quasi-stationary front
situated from northern Missouri southeastward into the southern half
of Illinois. Clusters of showers and storms fired up over northern
Missouri around midnight with new activity that started up along the
I-72 corridor around 2 AM as the LLJ veered into the area. The KILX
08.00Z upper air sounding captured a PWAT of 2.18", with forecast
guidance indicating maximum values around 2.5". This paired with
deep warm cloud depths and training storms will create an
environment capable of heavy rainfall.

Most CAMs continue to hone in on an area in west-central IL near and
north of the I-72 corridor where the heaviest rains will fall
through this morning. However, the latest few runs of the HRRR have
shown a northward shift. All in all, 1-3" with locally higher
amounts is expected within the axis of heaviest rain. Yesterday's
storms produced widespread 1-2.5" of rainfall from roughly Macomb to
Decatur southward, so these areas are the the most primed for a
flash flooding threat this morning. 1 hour FFG in the previously
mentioned area ranges from 1.5-2", with 3 hr FFG between 2-2.5".
Decided to pull the Flood Watch up a tier of counties from Logan to
Moultrie to account for any northward shift. Although heavy rainfall
is the biggest concern, some of the storms could also be strong to
marginally severe. The better parameters look to be just southwest
of the forecast area though.

Rainfall amounts elsewhere look to be around 0.5-1", which will help
alleviate our recent dry conditions a little. The widespread storms
should push east of the area later this morning though scattered
activity will continue through early afternoon with the frontal
boundary hanging around. CAMs continue to show an area of
redevelopment later this afternoon over eastern and central parts of
the state with activity progged to sink southward going into this
evening. Strong instability and 30-35 kts of 0-3 km shear may
support scattered severe storms mainly along and south of I-70 later
today capable of damaging winds and large hail.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 259 AM CDT Fri Jul 8 2022

The unsettled weather pattern comes to an end by this weekend as a
high pressure works into the Great Lakes Region and sends the
frontal boundary well south of here. Temperatures on both Saturday
and Sunday will be in the low to middle 80s with more comfortable
dewpoints arriving later Saturday into Sunday. Northwest flow
remains positioned aloft through the start of the new week. Longer
range guidance indicates that any waves rippling through the upper
flow will stay north of the area, which would suggest a drier period
setting up for us. The NBM continues to paint small chances of
precipitation Monday night into Tuesday as a cold front moves
through, but this may get washed out the further south it sags.
Precipitation chances overall look minimal in the long term period.
Temperatures look to be seasonal for much of next week, but may fall
a few degrees below normal post frontal passage by the middle to end
of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 542 AM CDT Fri Jul 8 2022

Showers and storms will continue across the area through this
morning before pushing east. Additional thunderstorm development is
expected this afternoon into evening, with the threat of scattered
severe storms along and south of I-70. Messy flight conditions will
continue through a majority of the TAF period with low ceilings and
visbys both during and in between precipitation. Improvement
doesn't come until late tonight when clouds scatter out. Winds
will generally start off south-southeasterly and will become
north- northeasterly later today into tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for ILZ036-040>042-
047>054-061.

&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, Jul 8, 5:07 AM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
507 AM CDT Fri Jul 8 2022

ILZ027>031-036>038-040>057-061-091015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
507 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Locally heavy
rain is possible, which could lead to flash flooding. The stronger
thunderstorms could have isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-091015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
507 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and this evening. Some of the storms
during the afternoon and evening could be severe, with damaging wind
gusts being the main hazard.  Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 8 pm.

25

In the hours before

Special weather statement, Jul 8, 3:55 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 AM CDT Fri Jul 8 2022

ILZ041-047-048-080930-
Mason-Menard-Cass-
355 AM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of Menard, eastern Cass
and southern Mason Counties through 430 AM CDT...

At 355 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chandlerville, or 8 miles northeast of Virginia, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kilbourne around 415 AM CDT.

Other locations in the path of this storm include Petersburg and
Greenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3989 9035 4016 9020 4019 8967 3993 8971
TIME...MOT...LOC 0855Z 257DEG 27KT 4006 9015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:06 AM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler54 min
Jul 8, 3:55 AM CDTSpecial Weather StatementILXCass, Menard35 min
Jul 8, 4:44 AM CDTFlash Flood WarningILXCass, Mason, Schuyler3 hr
Jul 8, 8:05 AM CDTFlash Flood WarningILXClark, Crawford3 hr
Jul 8, 8:27 AM CDTFlash Flood WarningILXColes, Cumberland, Shelby3 hr
Jul 8, 2:08 PM CDTSpecial Weather StatementILXKnox37 min
Jul 8, 2:48 PM CDTSpecial Weather StatementILXKnox27 min
Jul 8, 3:44 PM CDTFlash Flood WarningILXFulton, Knox3 hr
Jul 8, 5:04 PM CDTAreal Flood AdvisoryILXPeoria, Tazewell, Woodford3 hr
Jul 8, 5:08 PM CDTSpecial Weather StatementILXMason37 min
Jul 8, 5:33 PM CDTSpecial Weather StatementILXMason42 min
Jul 8, 5:37 PM CDTAreal Flood AdvisoryILXFulton, Mason, Tazewell3 hr
Jul 8, 6:20 PM CDTSpecial Weather StatementILXJasper25 min
Jul 8, 6:45 PM CDTSpecial Weather StatementILXJasper30 min
Jul 8, 6:50 PM CDTAreal Flood AdvisoryILXDeWitt, Macon, Piatt3 hr
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningILXJasper, Richland38 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.